News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: marked cardiomegaly and palpitations.


 1scottish - Sun Nov 22, 2009 12:37 am

Hi,
I have history of severe anemia requiring frequent blood transfusions, as I cannot tolerate IV iron,Also I have a bicuspid aortic valve.
Recently I was hospitalised with sepsis and had a mediport removed. I had a chest x-ray which read that I had basilar atelectasis,infiltrates,effusions and pulmonary vascular congestion and impression was marked cardiomegaly.This was after five units of blood given over 6 days. My only symptom now is daily frequent palpitations.
My question is will my heart go back to a normal size or is the damage permanent.
I have swelling to various degree to both lower extremities.
Thank you so much for reading.
P,S I am 44yrs old and female.
1scottish
 John Kenyon, CNA - Tue Nov 24, 2009 10:28 pm

User avatar Hello -- Whether or not your heart's size will return to normal or not depends entirely upon how it got enlarged. If it's dilated (which would seem most likely) it could very well improve over time, assuming the underlying cause is corrected, and that presumptively is the sepsis you were suffering. If, however, you already had an enlarged heart it is less likely to correct due to a lack of underlying cause, and then would have to be managed emperically based on symptoms, since thickening of the muscle is usually of unknown cause, whereas dilated cardiomyopathy can be due to systemic illness such as sepsis (and I do suspect this is the cause). If your overall health is restored there is at least an even chance of partial to complete correction of the problem.

Hope this is helpful. Good luck to you. Please follow up with us here as needed.
 1scottish - Sat Nov 28, 2009 2:40 am

Hi,
Thank you for your prompt reply.
I also got an echocardiogram results as follows
1. mildy dilated left atrium.
2left ventricular systolic function LVFE 50-55% (In march 09 was 60-65%
3. mild concentric left ventricular hypertrophy.
4 native bicuspid aortic vavle withmild aortic stenosis
5 impaiered LV relaxation with normal filling pressure.
6 mild pulmonary hypertension.
7 peak RV systolic pressure 28.5mmHg greater than RA pressure (IN MARCH 09 WAS 28,1.
BNP WAS 979 USALLY AROUND 200.
Are the palpitations harmless based on the history even though they are a daily occurance.
Thank you so much for you help and fast response.
God bless your work.
1scottish
 John Kenyon, CNA - Sun Dec 06, 2009 10:40 pm

User avatar You're very welcome.

Your echocardiogram report is interesting and my assumption was wrong concerning the cardiomegaly. Your left ventricle is thickened, not dilated. In some ways this is preferable, as it may be more amenable to medical treatment. Your left ventricular ejection fraction (LVEF) is still within normal limits, but has dropped from the last reading. This in itself would not be remarkable, as often the estimated LVEF can vary a good deal within normal limits. However, taken in the context of other findings this becomes a matter of some concern. There are abnormalities, including the thickened left ventricle, which is probably the reason for the drop in EF. You have a native bicuspid aortic valve with some mild stenosis. This has been present since birth, but the mild stenosis may be new. Mild is still mild, however. Your left atrium is enlarged somewhat, a very common and unremarkable finding. The impaired LV relaxation would correlate with the thickening of the wall, and does not as yet affect filling pressure. Things appear to be functioning okay so far, with something which may be a fixed or perhaps a progressive nature going on with the left ventricle.

Mild pulmonary hypertension would normally be a concern, at least in terms of what it could portend, but since you have this thickened LV, it is probably secondary to that. You appear to have some congestive heart failure based on your remarks regarding swelling in both lower extremities, although this could also be a residual effect of sepsis. However, the BNP is extremely high, which normally would suggest a very severe degree of congestive heart failure, which does not appear to be the case. I have to wonder if this was a lab error or some other freakish result. Your symptoms so far are not consistent with such a high BNP value.

The palpitations may be more frequent because of the thickened LV, but they are so common even in the healthy population this can't be used as much of a yardstick for the severity of the condition.

Both LV hypertrophy and congestive heart failure are often treated, at least in part, with beta blocker drugs. This is a conservative approach, but your overall clinical picture (excepting the very high BNP) suggests mild CHF, which may well correct on its own as you recover from the residual effects of sepsis and its treatment. While a thickened LV may sometimes return to a more normal dimension on its own, it is less likely, and usually will require some watching and probably some medical therapy, perhaps starting with a trial of a beta blocker.

So far you seem to be doing pretty well. I'd want to have the BNP done over, since it seems inconsistent with the rest of the clinical picture. Otherwise this will just need to be watched over time, and of course any new or worsening symptoms reported to your doctor at once. So far, not too bad, though.
 1scottish - Mon Dec 07, 2009 12:35 am

Thank you so much for the reassurring information and fast response.
keep up the excellent work!
merry christmas!
1scottish

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here